Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 225, NWS Morristown, TN

August 24, 2002Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 24, 2002, 2:02 PM EDT for Roane County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 2:02 PM EDT (18:02 UTC)
Expired
Aug 24, 2002, 2:30 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Roane County, TN

The radar

The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1711 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS54 KMRX 241802
SVRMRX
TNC145-241830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN EAST TENNESSEE

* UNTIL 230 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BRADBURY...OR 7 MILES EAST OF KINGSTON...
  MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3598 8446 3580 8451 3580 8440 3593 8428

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:50 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 9:50 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 AM EDT SAT AUG 24 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
950 AM EDT SAT AUG 24 2002

NO UPDATES PLANNED THIS MORNING.  SHOWERS HAVE DISSIPATED ACROSS THE
CWA...BUT STILL EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO
REDEVELOP THIS AFTERNOON WITH AN UNSTABLE ATMOSPHERE AND A FEW
SHORTWAVES MOVING THROUGH.  COLD FRONT NOT EXPECTED UNTIL THIS
EVENING.  POPS AND TEMPERATURES LOOK GOOD.

GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
315 AM EDT SAT AUG 24 2002

MODELS CONTINUE TO ADVERTISE A SIGNIFICANT LONG WAVE PATTERN CHANGE
OVER THE NEXT FEW DAYS AS THE PERSISTENT UPPER RIDGE OVER THE
SOUTHEASTERN CONUS GIVES WAY TO A TROUGH. THIS TRANSITION WILL CAUSE
AN INCREASE IN POPS OVER OUR FORECAST AREA AS A COLD FRONT APPROACHES
LATE SATURDAY. HAVE CONTINUED WITH THE ONGOING CHANCE POPS IN THE
FIRST PERIOD. AN UPPER LEVEL CLOSED LOW IS PROJECTED TO DEVELOP OVER
THE SOUTHERN APPALACHIAN REGION BE EARLY MONDAY. LOWERING HEIGHTS
ASSOCIATED WITH THIS TRANSITION SUGGESTS THAT THE SIGNIFICANTLY ABOVE
CLIMATOLOGY TEMPS WILL COME TO AN END ALSO...AT LEAST TEMPORARILY.

MODEL TIME HEIGHTS SHOW MID AND UPPER LEVELS DRYING OUT CONSIDERABLY
BY LATE SATURDAY. THEREFORE...EXPECT PRECIP TO GENERALLY END BY THE
SECOND PERIOD. THUS...TEND TO FAVOR LOWER NGM MOS POPS THROUGH THE
REMAINDER OF THE NEAR TERM.

ONCE AGAIN...GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR
REASONABLE. HAVE NOT STRAYED VERY FAR FROM THOSE NUMBERS.

PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION:

CHA   92  72  91  70 /  40  20  10  10
TYS   89  69  88  68 /  50  20  10  10
TRI   85  65  84  62 /  50  20  10  10
OQT   89  69  87  67 /  50  20  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
910 PM EDT FRI AUG 23 2002

LARGE AREA OF SHOWERS AND THUNDERSTORMS IN MIDDLE TN SEEM TO BE
HOLDING TOGETHER.  WILL UPDATE FORECAST TO INCREASE POPS EVERYWHERE
TO 30 PERCENT FOR THE REST OF TONIGHT.  TEMPERATURES STILL LOOK GOOD.

GH

********************************************************************
AFTERNOON FORECAST DISCUSSION
255 PM EDT FRI AUG 23 2002

CURRENT RADAR IMAGES SHOW SCATTERED TSTORMS ACROSS NORTHEAST TN AND
SOUTHWEST VA...WITH VIRTUALLY NO ECHOES OVER THE SOUTHERN AND CENTRAL
PORTIONS OF EAST TN. WITH A VERY MOIST AND MODERATELY UNSTABLE
AIRMASS IN PLACE...WILL CONTINUE WITH A MENTION EVERYWHERE OF
ISOLATED TSTORMS THIS EVENING. BY TOMORROW...A WEAK COLD FRONT WILL
PROVIDE A BETTER FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT
ACROSS THE ENTIRE AREA. WILL CONTINUE WITH 50 POPS EVERYWHERE...WITH
SCATTERED CONVECTION EXPECTED TOMORROW. ALL MODELS INDICATE THAT THIS
FRONT WILL MOVE THROUGH THE FORECAST AREA BY 12Z SUNDAY. THUS...WILL
CONTINUE WITH A DRY FORECAST ON SUNDAY.

IN THE EXTENDED...AVN MODEL CONTINUES TO SHOW INCONSISTENCIES FROM
RUN TO RUN WITH THE HANDLING OF THE POSITION OF AN UPPER-LEVEL LOW
EARLY NEXT WEEK. HOWEVER...THE MORE CONSISTENT ECMWF MODEL CONTINUES
TO SHOW A STRONG UPPER-LEVEL LOW OVER THE TN VALLEY MONDAY THRU
WEDNESDAY. THUS...WILL CONTINUE WITH A MENTION OF SHOWERS AND TSTORMS
THESE THREE DAYS. MORE ISOLATED AND DIURNALLY DRIVEN CONVECTION IS
EXPECTED ON THURSDAY AND FRIDAY...AS THIS UPPER LOW MOVES NORTHEAST
OF THE AREA AND WEAKENS ACROSS THE MID-ATLANTIC STATES.

AS FOR TEMPS...WILL TREND TOWARD THE COOLER AVN NUMBERS TOMORROW
WITH THE EXPECTED INCREASE IN CLOUDS AND CONVECTION. OTHERWISE...
GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD
AND LOOK REASONABLE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   73  90  70  90 /  20  50  30  10
TYS   73  88  70  88 /  20  50  30  10
TRI   68  86  65  86 /  30  50  30  10
OQT   73  88  70  88 /  20  50  30  10

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:18 PM EDTSevere Thunderstorm WarningMRXBlount42 min
Aug 24, 3:16 PM EDTSevere Thunderstorm WarningMRXWashington29 min
Aug 24, 3:22 PM EDTSevere Thunderstorm WarningMRXSullivan23 min
Aug 24, 3:33 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson42 min
Aug 24, 3:38 PM EDTSevere Thunderstorm WarningMRXUnicoi37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.